Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 42, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 27, 2019, 3:10 AM CDT for Butler County, Cowley County, Sedgwick County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2019, 3:10 AM CDT (08:10 UTC)
- Expired
- May 27, 2019, 7:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
721
WGUS53 KICT 270810
FFWICT
KSC015-035-173-271215-
/O.NEW.KICT.FF.W.0042.190527T0810Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
310 AM CDT Mon May 27 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Cowley County in south central Kansas...
Sedgwick County in south central Kansas...
Butler County in south central Kansas...
* Until 715 AM CDT.
* At 309 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 1 to 2
inches have fallen the past few hours. This is occurring on top of
already saturated ground. Localized flash flooding is likely.
Additional rainfall amounts of 1 to 2 inches are possible through
5 AM.
* Some locations that may experience flooding include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Park City, Valley Center, Bel Aire, Mulvane,
Goddard, Rose Hill, Maize, Clearwater, Cheney, Douglass, Sedgwick
and Towanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
3791 9770 3791 9715 3809 9715 3809 9652
3700 9653 3700 9715
$$
KLEINSASSER2 follow-up statements
241
WGUS73 KICT 270914
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
414 AM CDT Mon May 27 2019
KSC015-035-173-271215-
/O.CON.KICT.FF.W.0042.000000T0000Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sedgwick KS-Butler KS-
414 AM CDT Mon May 27 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
COWLEY...SEDGWICK AND BUTLER COUNTIES...
At 411 AM CDT, one cluster of thunderstorms was beginning to exit
the warned area to the east. However, another cluster of
thunderstorms over northwest Oklahoma is expected to move northeast
across the warned area early this morning. Rainfall amounts of 1 to
2 inches have fallen since 1 AM. The ground is saturated, so
additional heavy rainfall will likely produce localized flash
flooding. Additional rainfall amounts of 1 to 2 inches are possible
through 8 AM.
Some locations that may experience flooding include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Park City, Valley Center, Bel Aire, Mulvane,
Goddard, Rose Hill, Maize, Clearwater, Cheney, Douglass, Sedgwick and
Towanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
3791 9770 3791 9715 3809 9715 3809 9652
3700 9653 3700 9715
$$
KLEINSASSER338
WGUS73 KICT 271210
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
710 AM CDT Mon May 27 2019
KSC015-035-173-271219-
/O.EXP.KICT.FF.W.0042.000000T0000Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sedgwick KS-Butler KS-
710 AM CDT Mon May 27 2019
...THE FLASH FLOOD WARNING FOR COWLEY...SEDGWICK AND BUTLER COUNTIES
WILL EXPIRE AT 715 AM CDT...
The heavy rain has ended, ending the flash flood threat. Please
continue to heed any remaining road closures.
LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
3791 9770 3791 9715 3809 9715 3809 9652
3700 9653 3700 9715
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:47 AM CDT, 23 minutes earlier.
Area forecast discussion, May 27, 2:47 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 247 AM CDT Mon May 27 2019 .SHORT TERM...(Today through Wednesday night) Issued at 245 AM CDT Mon May 27 2019 In the wake of another overnight MCS, the airmass this morning is expected to be overturned and any lingering light precipitation across eastern Kansas early is expected to diminish as we move through the morning hours. Shortwave ridging is anticipated across the Central Plains today with rising H7 temperatures likely providing a cap to deep moist convection. There may be an opportunity for an isolated storm or two across western Kansas during the late afternoon hours along the retreating dryline but confidence in storms impacting our forecast area remains too low at this time with no mention planned in the forecast. Low level moisture transport will pick up again late tonight and we may see some accas or isolated thunderstorms try to develop mainly after 08- 10Z across south central and southeast KS. This activity may linger into the morning hours on Tue. A mid/upper trough over the central Rockies early on Tuesday will lift northeast while over the Central High Plains late in the day. A dryline is progged to sharpen across central KS providing a focus for deep moist convection. As the previous shift noted, the shear/buoyancy combination will favor supercell thunderstorms with all hazards possible as we remain in an enhanced outlook from the storm prediction center. Wednesday...the front is progged to become stationary across southeast Kansas on Wednesday and we could see another round of storms across mainly southeast KS as a pv anomaly rotates over the area late in the period. Shear/buoyancy combination would continue to support a risk for severe weather mainly across southeast KS. .LONG TERM...(Thursday through Sunday) Issued at 245 AM CDT Mon May 27 2019 We expect to see a brief break in the recent active pattern as we move into the latter portion of the week with seasonable temperatures anticipated. A mid/upper trough across the Central Plains at the start of the period will dampen as it drifts eastward toward the Middle Mississippi Valley with rising heights across the Rockies leading to a zonal flow across the Central Plains and a break in the recent active weather for Thu-Fri. Thunderstorm chances may return as we head towards the weekend as more subtle shortwave troughs emerge from the Rockies. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1220 AM CDT Mon May 27 2019 A complex of strong and severe thunderstorms is now moving into the region with severe level winds. This activity will move from west to east and will likely move through all terminals with the exception of CNU before sunrise. Some lingering showers and thunderstorms will continue to be possible for the CNU area but this activity will be non severe. By the late morning all areas will be VFR for the remainder of the TAF period. Metzger && .HYDROLOGY... Issued at 245 AM CDT Mon May 27 2019 We plan to allow the flash flood watch to expire this morning but this may be short-lived with additional chances for showers and thunderstorms returning on Tue into Wed across much of the area, especially south central and southeast KS where the higher rainfall accumulations are anticipated. && .CLIMATE... Issued at 245 AM CDT Mon May 27 2019 Monthly rainfall records through the predawn hours on Monday. The ICT record precipitation for May is 13.14" set in 2008. Currently ICT has received 12.41" which is ranked 2nd for the month of May. Below is the top 5 all-time monthly rainfall records for ICT. 1) 14.43 Jun 1923 2) 13.37 Jul 1950 3) 13.14 May 2008 4) 12.96 Sep 2008 5) 12.42 through 2:45 AM CDT at ICT && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 83 69 80 59 / 30 20 60 20 Hutchinson 84 68 82 56 / 10 20 40 20 Newton 83 69 79 58 / 20 20 50 30 ElDorado 82 69 78 60 / 40 10 70 30 Winfield-KWLD 83 69 79 61 / 30 10 60 20 Russell 85 67 81 53 / 10 10 20 10 Great Bend 85 66 82 52 / 10 10 20 10 Salina 85 69 82 56 / 10 20 50 20 McPherson 84 68 81 56 / 10 20 50 20 Coffeyville 85 71 81 65 / 20 10 60 60 Chanute 84 70 80 64 / 30 10 70 70 Iola 84 70 79 64 / 70 10 70 70 Parsons-KPPF 85 70 80 65 / 50 10 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ032-033- 047>053-067>069-082-083-091>093. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM HYDROLOGY...MWM CLIMATE...MWM
Hazardous weather outlook, May 26, 9:09 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 909 PM CDT Sun May 26 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 909 PM CDT Sun May 26 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will move off the High Plains and across portions of central and south-central Kansas through tonight. At this time, damaging winds of 60 to 70 mph looks like the primary threat. However, a tornado cannot be ruled out, along with large hail up to half dollar size. Additionally, heavy rain and flash flooding will remain a threat. Please see the Flash Flood Watch for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A conditional threat of an isolated strong to severe thunderstorm exists Monday evening. A greater threat of severe weather is expected Tuesday afternoon and evening, with all severe weather hazards possible, including some significant severe potential. Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and heavy rain. The threat of thunderstorms may increase again over the weekend, with a renewed threat of strong to severe storms and heavy rain/flooding. River flooding will continue to be a long-term concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight and again on Tuesday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 27, 2:03 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST JABARA AIRPORT 37.75N 97.22W
05/27/2019 M58 MPH SEDGWICK KS ASOS
&&
ADKLocal storm report, May 27, 2:08 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 2 W HESSTON 38.14N 97.46W
05/27/2019 HARVEY KS LAW ENFORCEMENT
THREE TO FOUR INCH DIAMETER TREE LIMBS DOWNED.
&&
ADKLocal storm report, May 27, 2:16 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM TSTM WND GST 1 W AUGUSTA 37.69N 96.99W
05/27/2019 M53 MPH BUTLER KS AWOS
AUGUSTA AIRPORT.
&&
ADKLocal storm report, May 27, 2:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST EL DORADO 37.82N 96.86W
05/27/2019 E60 MPH BUTLER KS TRAINED SPOTTER
&&
ADKSpecial weather statement, May 27, 2:38 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 AM CDT Mon May 27 2019
KSZ092-270815-
Sumner KS-
238 AM CDT Mon May 27 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sumner County in south central Kansas...
* Until 315 AM CDT.
* At 236 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Argonia
to Caldwell...and moving east at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
Oxford, Argonia, South Haven, Mayfield, Milan, Hunnewell, Perth,
Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9779 3747 9780 3748 9756 3747 9717
3700 9717
TIME...MOT...LOC 0738Z 249DEG 35KT 3729 9778 3701 9762
KETCHAMLocal storm report, May 27, 2:58 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM FLASH FLOOD HARPER 37.29N 98.03W
05/27/2019 HARPER KS TRAINED SPOTTER
MULTIPLE STREETS OVERFLOWING WITH WATER UP TO THE CURBS.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 38 min |
| May 26, 8:40 PM CDT | Special Weather Statement | ICT | Barton | 65 min |
| May 26, 8:42 PM CDT | Special Weather Statement | ICT | Lincoln | 63 min |
| May 26, 9:20 PM CDT | Special Weather Statement | ICT | Ellsworth | 55 min |
| May 26, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 32 min |
| May 26, 10:20 PM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| May 26, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Reno, Rice and 1 more | 80 min |
| May 26, 11:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 69 min |
| May 27, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Saline | 67 min |
| May 27, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Harvey, Kingman, Reno, Sedgwick, Sumner | 81 min |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Russell | 32 min |
| May 27, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 55 min |
| May 27, 1:43 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 4 more | 77 min |
| May 27, 2:36 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 69 min |
| May 27, 2:38 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| May 27, 2:41 AM CDT | Flash Flood Warning | ICT | Harper, Sumner | 4 hr |
| May 27, 3:17 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 27, 3:39 AM CDT | Special Weather Statement | ICT | Allen | 51 min |
| May 27, 4:31 AM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 27, 4:33 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 27, 4:56 AM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| May 27, 4:58 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 27, 5:00 AM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 27, 5:23 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 37 min |
| May 27, 5:35 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 25 min |
| May 27, 5:38 AM CDT | Special Weather Statement | ICT | Harvey | 37 min |
| May 27, 5:49 AM CDT | Special Weather Statement | ICT | Cowley, Sedgwick | 26 min |
| May 27, 6:18 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 42 min |
| May 27, 7:05 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson, Woodson | 25 min |
| May 27, 7:43 AM CDT | Flash Flood Warning | ICT | Labette, Neosho, Wilson | 107 min |
| May 27, 8:12 AM CDT | Special Weather Statement | ICT | Labette | 33 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.